Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 174, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2011, 7:48 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 5, 2011, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 100 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:55 PM CDT | TSTM WND GST 65 | 3 Se Mclaughlin, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
504
WUUS53 KABR 060048
SVRABR
SDC021-031-060130-
/O.NEW.KABR.SV.W.0174.110806T0048Z-110806T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM MDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KENEL AROUND 710 PM MDT...
POLLOCK AROUND 825 PM CDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 147 AND 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4595 10103 4595 10029 4576 10027 4568 10106
4595 10106
TIME...MOT...LOC 0048Z 271DEG 26KT 4584 10069
WIND...HAIL 60MPH 1.00IN
$$
HINTZ1 follow-up statement
597 WWUS53 KABR 060108 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 808 PM CDT FRI AUG 5 2011 SDC021-031-060130- /O.CON.KABR.SV.W.0174.000000T0000Z-110806T0130Z/ CORSON SD-CAMPBELL SD- 708 PM MDT FRI AUG 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN CAMPBELL AND NORTHEASTERN CORSON COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF MAHTO...OR 12 MILES EAST OF MCLAUGHLIN...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KENEL AROUND 715 PM MDT... POLLOCK AROUND 830 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 4595 10084 4595 10029 4576 10027 4572 10072 TIME...MOT...LOC 0108Z 271DEG 26KT 4578 10053 WIND...HAIL 60MPH 1.00IN $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:41 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 5, 7:41 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 741 PM CDT FRI AUG 5 2011 .UPDATE... A GUST FRONT CONTINUES TO MOVE THROUGH CENTRAL SOUTH DAKOTA THIS EVENING CURRENTLY STRETCHING FROM MCLAUGHLIN SOUTHWEST TO SCENIC. THIS LINE IS EXPECTED TO SHIFT EASTWARD AS THE EVENING PROGRESSES REACHING INTO THE JAMES VALLEY BY MIDNIGHT. A SEVERE THUNDERSTORM WATCH AND SOME WARNINGS ARE ONGOING. INCREASED POPS ACCORDINGLY OUT WEST THIS EVENING. MAJOR THREATS WITH THIS LINE WILL BE VERY STRONG WINDS AND HEAVY RAIN IN EXCESS OF 1 INCH IN A HALF HOUR. AS UPPER LEVEL FORCING INCREASES BEHIND THE GUST FRONT THERE IS THE POTENTIAL FOR FURTHER DEVELOPMENT IN THE COLD POOL REGION OVERNIGHT. WILL NEED TO SEE JUST HOW FAR EAST THIS CAN PROPOGATE. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHOWERS AND THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHWESTERN SOUTH DAKOTA. THIS ACTIVITY LOOKS LIKE IT WILL STAY MAINLY WEST OF THE CWA...BUT A WATCH IS IN EFFECT FOR THE NORTHWESTERN CORNER OF THE CWA TO ACCOUNT FOR THE POSSIBILITY OF THE STORMS DRIFTING EASTWARD OR ADDITIONAL DEVELOPMENT WHERE THE INSTABILITY IS A BIT STRONGER. LOOKS AS THOUGH THE AREA OF PRECIPITATION WILL TAKE ITS TIME TRACKING EASTWARD...AND DO NOT EXPECT THE EASTERN HALF OR SO OF THE CWA TO SEE AN PRECIPITATION UNTIL SATURDAY MORNING AT THE EARLIEST. DECENT INSTABILITY DEVELOPS AGAIN ACROSS THE EAST SATURDAY AFTERNOON...SO WENT WITH THE MENTION OF SEVERE JUST IN THE AFTERNOON HOURS. AS THE SYSTEM SLIDES OVER MINNESOTA SATURDAY NIGHT...HIGH PRESSURE DROPS IN BEHIND IT OVER THE DAKOTAS...WITH A RETURN TO DRY WEATHER SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES IN THE MODELS AS FAR AS SUNDAY NIGHT GOES AS A WEAK ELONGATED LOW REACHES THE PLAINS. THE GFS IS MORE BULLISH WITH BRINGING PRECIPITATION TO THE WESTERN CWA...WHILE THE NAM AND ECMWF KEEP THE MAIN AREAS OF PRECIPITATION OVER NORTH DAKOTA AND SOUTHERN NEBRASKA. WILL STICK WITH JUST A SCHC POP ACROSS THE WESTERN HALF OF THE CWA FOR NOW UNTIL A MORE CLEAR SOLUTION COMES ABOUT. EXPECT TO SEE TEMPERATURES A BIT COOLER ON SATURDAY WITH MORE CLOUD COVER AND PRECIPITATION AROUND...THEN A BIT OF A REBOUND BACK TO NEAR NORMAL TEMPS ON SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY MODELS STILL SHOWING A COLD FRONT PASSING THROUGH THE AREA ON MONDAY WITH A DECENT CHANCE FOR PRECIPITATION SO LEFT POPS IN THE 30 TO 40 PERCENT RANGE. AS THE FRONT EXITS TO THE SOUTHEAST MONDAY EVENING...WILL LEAVE SMALL POPS ACROSS THE EASTERN CWA. ON TUESDAY SFC HIGH BUILDS SOUTH OUT OF CANADA AND WILL BRING COOLER AIR TO THE REGION. EXPECTING HIGHS IN THE 70S WITH LOWS WEDNESDAY MORNING DROPPING INTO THE 50S. AS NORTHWEST FLOW ALOFT CONTINUES INTO THURSDAY...MODELS ARE SHOWING ANOTHER COLD FRONTAL PASSAGE SIMILAR TO MONDAY. HAVE INCLUDED PRECIP CHANCES FOR THIS AS WELL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PERSIST ACROSS THE AREA INTO THE EVENING HOURS. ONLY EXCEPTION WILL BE IF ANY TSRA MANAGE TO MOVE ACROSS KMBG/KPIR/KABR LATER THIS EVENING AND OVERNIGHT WHERE CONDITIONS COULD FALL TO MVFR. BETTER CHANCES FOR TSRA ACROSS KMBG/KPIR. -TSRA/TSRA CHANCES SHIFT TO KABR/KATY BY SATURDAY MORNING AND INTO THE AFTERNOON. GUSTY WESTERLY WINDS ARE POSSIBLE WITH THESE STORMS AS WELL AS HEAVY RAIN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...TMT AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 5, 3:50 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT FRI AUG 5 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT FRI AUG 5 2011 /250 AM MDT FRI AUG 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AND MOVE EAST TONIGHT ACROSS THE REST OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND WEST OF THE MISSOURI RIVER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND WEST OF THE MISSOURI RIVER LATE THIS AFTERNOON AND TONIGHT. MOHR
In the hours before
Local storm report, Aug 5, 7:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 NE FIRESTEEL 45.45N 101.26W
08/05/2011 DEWEY SD LAW ENFORCEMENT
ROOF BLOWN OFF OF STRUCTURE.
&&
EVENT NUMBER ABR1100044
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| Aug 5, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 60 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Jones, Lyman, Stanley, Sully | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.